Source:

Nursing2015

March 2009, Volume 39 Number 3 , p 12 - 12 [FREE]

Author

  • Michael R. Cohen RPh, MS, ScD

Abstract

 

A healthcare provider confused a syringe of I.V. vindesine (an investigational synthetic derivative of vinblastine, a naturally occurring vinca alkaloid) with a syringe of methylprednisolone, a synthetic corticosteroid for intrathecal injection. A 25-year-old woman receiving treatment for non-Hodgkin's lymphoma was given the I.V. vindesine intrathecally, instead of the methylprednisolone, and died. (When vinca alkaloids are injected intrathecally, they destroy the central nervous system.) In a similar case, a patient died after being inadvertently given an intrathecal injection of I.V. vincristine, another vinca alkaloid.

 

Vinblastine, vindesine, vinorelbine, and vincristine are all vinca alkaloids. To avoid this type of error, never keep vinca alkaloids in the same treatment room as intrathecal medications. To reduce the risk of confusing medication syringes, vindesine should be diluted in an infusion bag (providing a volume too large for intrathecal administration), rather than dispensed in a syringe.